Signs & Symptoms of a Clonidine Overdose
Clonidine is a medication that is used for a variety of purposes, including to treat high blood pressure and as part of ADHD treatment in children.
It is a type of medication known as a centrally-acting alpha-agonist hypotensive agent. This class of medication slows heart rate and relaxes blood vessels. It also has some effects on the brain.
While overdose on clonidine seems relatively rare, it should still only be taken as prescribed, as it has the potential to cause life-threatening symptoms. Signs of a potentially dangerous clonidine overdose that warrants immediate medical attention include the following:
- Smaller pupils
- Slow heart rate
- Difficulties breathing
- Slurred speech
- Cold and/or pale skin
Clonidine affects the heart. As a result, there are certain heart-related risks inherent to its use. The risk of a serious issue is much higher in those who don’t take their medication as prescribed. Some of these risks include the following:[2,3]
Irregular Heartbeat or Heart Palpitations
Clonidine use, especially misuse, has the potential to cause a person to develop an irregular heartbeat. This can often feel uncomfortable or at least unusual. It may cause strange feelings in the chest, neck, or throat. This feeling often isn’t constant, instead coming in short bursts that may last seconds or minutes.
While often not a major concern, this type of heart problem should still be discussed with a doctor, as it can sometimes signal more serious issues.
Bradycardia is when the heart beats unusually slowly. The dangers of this are relatively obvious. The heart is the organ that ensures blood flows properly throughout the body, with blood serving many critical roles, notably helping to transport nutrients and oxygen to where they are needed. Bradycardia is serious enough that it should always be mentioned to a doctor.
Heart Attack or Heart Failure
This medication can rarely cause extremely serious, life-threatening issues like a heart attack or heart failure. A heart attack occurs as the result of blood flow being severely reduced or blocked, with blood no longer able to flow to critical parts of the body. It is a medical emergency and can easily be fatal if not treated swiftly.
Despite its name, heart failure doesn’t mean the heart has completely failed. Instead, it no longer pumps blood enough to meet all the needs of the human body. This is still a very serious issue that warrants talking to a doctor, but it is more treatable than it may first sound.
This side effect is more likely if the medication is abused.
How to Treat a Clonidine Overdose
If you believe you’re overdosing on clonidine, call 911 immediately. Get the attention of someone nearby, telling them you need help.
Quickly tell either a 911 operator or someone nearby what you think is happening and your medical history. Tell them all drugs you have taken and in what doses, including not just clonidine but all recreational and/or medicinal substances in your body. Describe your symptoms as accurately as you can.
As a bystander, you may need to start CPR if someone has a heart attack or their heart stops. If you don’t know CPR, loudly call out to people nearby to see if anyone else does. If a person’s heart isn’t properly circulating blood, CPR can mean the difference between a healthy recovery once medical services arrive or that person experiencing permanent brain damage or dying.
Typical Clonidine Overdose
While exact dosing varies, and you should only take clonidine exactly as your doctor prescribes, clonidine is typically taken at a dose of 0.1 mg/day, 0.2 mg/day, or 0.3 mg/day.
There isn’t much research into the specific dosing at which clonidine becomes dangerous, but as noted earlier, high doses of clonidine can cause dangerous side effects.
Never take more or less clonidine than prescribed if you feel the medication isn’t working correctly. Instead, talk to a doctor about your concerns and why you think you may benefit from a change.
Drug Interactions With Clonidine
You should avoid taking prescription drugs with any other drug without first making sure it’s safe with your doctor. Some common drugs that should not be taken with clonidine include the following:
- Calcium channel blockers
- Agents that affect sinus node function or AV nodal conductions
As a general rule, if a substance may affect the heart (whether speeding it up or slowing it down), it should not be taken with clonidine without talking to a doctor.[5,6]
- Clonidine. National Library of Medicine. Published May 15, 2017. Accessed September 8, 2023.
- Side Effects of Clonidine. National Health Service. Published February 10, 2023. Accessed September 8, 2023.
- Yasaei R, Saadabadi A. Clonidine. [Updated 2022 Jul 19]. StatPearls. Published January 2023. Accessed September 8, 2023.
- Bhullar J, Patel A, Chitithoti J, Venter F, Win T, Joolhar F. Clonidine overdose as an unusual cause of heart failure. J Investig Med High Impact Case Rep. 2022;10:23247096221106856. doi:10.1177/23247096221106856
- Clonidine Interactions With Drugs, Food & Conditions. Drug Genius. Published February 17, 2021. Accessed September 8, 2023.
- Koller AK, Krebs S, Dörje F. Medication safety in intravenous therapy: A compatibility study of clonidine with drugs frequently used in intensive care. Pharmaceutics. 2020;13(1):21. Published 2020 Dec 24. doi:10.3390/pharmaceutics13010021